What Should I Do If My Friend Has a Bad Reaction to Drugs? in Lifestyle
Taking drugs can be risky and dangerous. Even if you've tried them before or trust your supplier it's often difficult to know how they will affect you.
Remember: you won't get into trouble. Paramedics and doctors just want to make sure you and your mates are safe.
If someone has had a bad reaction to drugs they might be feeling anxious, tense, panicky, overheated, dehydrated or having difficulty breathing.
If they have taken drugs and have a bad reaction there are a number of things you should do to help them:
- If they are panicky then it’s important for you to reassure them that everything is going to be fine.
- Try and figure out what it is they have taken.
- Keep your friend away from loud noises and bright lights, and stay with them.
- If your friend is breathing too quickly, or if they are gasping for breath, they might get dizzy and this can increase panic. Try to get them to breathe slowly and regularly.
- Don't scare, shout or do anything which could make them more anxious.
- If you’re in a club take them to a cool and quiet place, give them plenty of water and sponge them down with cold water.
If your friend is drowsy but conscious it could be they’ve taken downer drugs, such as alcohol, tranquillisers or heroin, but it can also happen with solvents such as glue or an aerosol.
- Keep your mate awake and alert. Do not put them to bed.
- If they want a drink, give them sips of lukewarm water.
- Most importantly don’t leave your friend on their own.
If at any stage your mate becomes unconscious call an ambulance and place them in the recovery position. Stay with them until the ambulance has arrived and try to keep them calm.
Explain what has happened and what your friend has taken, including if any alcohol has been drunk. You won’t get into trouble for helping a friend, if anything you could save their life!